Patients with Graves’ hyperthyroidism
may have transient recurrences that subside spontaneously
The background of the study. Patients with hyperthyroidism
caused by Graves’ disease who are treated with an antithyroid
drug may remain well thereafter, but some have recurrent hyperthyroidism.
This study describes the occurrence of recurrent hyperthyroidism
that subsided spontaneously in patients previously treated for Graves’
How the study was done. The study subjects were
22 patients, 20 women and 2 men, with Graves’ hyperthyroidism
who had mild transient hyperthyroidism after completion of a course
of antithyroid drug therapy (mean duration, 39 months) and who were
followed without resumption of therapy. All had normal serum thyrotropin
(TSH), free thyroxine (T4), and thyroid-stimulating antibody (TSH-like
Ab) values when therapy was stopped. Patients who had “unbearable”
symptoms of hyperthyroidism or were elderly were excluded.
The results of the study. The interval between
when antithyroid drug therapy stopped to the onset of recurrent
hyperthyroidism averaged 6 months (range, 1 to 12). At that time,
all the patients had undetectable serum TSH values and high serum
free T4 values. Thyroid radioiodine uptake was low in two patients,
indicating thyroiditis, and was normal or high in four others, indicating
Graves’ disease. The patients became euthyroid without therapy
an average of 6 months later, and none had later recurrence of hyperthyroidism.
The conclusions of the study. Patients with Graves’
hyperthyroidism who are treated with an antithyroid drug may later
have recurrent hyperthyroidism that subsides spontaneously.
The original article. Kubota S, Tamai H, Ohye
H, Fukata S, Kuma K, Miyauchi A. Transient hyperthyroidism after
withdrawal of antithyroid drugs in patients with Graves’ disease.
Endocr J 2004;51:213-7.